Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 57, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2008, 6:16 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 6:16 PM MDT (00:16 UTC)
- Expired
- May 23, 2008, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:37 PM MDT | HAIL 0.75 | 3 E Ogallala, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 6:07 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 240016
SVRLBF
NEC101-135-240045-
/O.NEW.KLBF.SV.W.0057.080524T0016Z-080524T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM MDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KEITH COUNTY IN SOUTHWEST NEBRASKA...
EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 645 PM MDT
* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ELSIE...OR
15 MILES EAST OF GRANT...AND MOVING NORTH AT 64 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSCOE BY 635 PM MDT...
KEYSTONE BY 640 PM MDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHWEST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT MDT SATURDAY MORNING FOR THE PANHANDLE AND SOUTHWESTERN
NEBRASKA.
LAT...LON 4135 10177 4140 10151 4139 10147 4074 10132
4071 10156
TIME...MOT...LOC 0016Z 168DEG 56KT 4083 10147
$$
POWER1 follow-up statement
000
WWUS53 KLBF 240029
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT FRI MAY 23 2008
NEC101-135-240045-
/O.CON.KLBF.SV.W.0057.000000T0000Z-080524T0045Z/
PERKINS NE-KEITH NE-
628 PM MDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL KEITH AND EASTERN PERKINS COUNTIES...
AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF INTERSTATE 80 MILE MARKER 140...OR 14 MILES
SOUTHEAST OF OGALLALA...MOVING NORTH AT 64 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSCOE AND INTERSTATE 80 MILE MARKER 140 BY 635 PM MDT...
KEYSTONE AND KINGSLEY DAM BY 640 PM MDT...
HIGHWAY 61 MILE MARKER 100 BY 645 PM MDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHWEST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT MDT SATURDAY MORNING FOR THE PANHANDLE AND SOUTHWESTERN
NEBRASKA.
LAT...LON 4135 10177 4140 10151 4139 10147 4074 10132
4071 10156
TIME...MOT...LOC 0028Z 168DEG 56KT 4101 10152
$$
POWERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:32 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 23, 2:32 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT FRI MAY 23 2008 .SYNOPSIS... 996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH SCHCS RETAINED. WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE BEGINNING OF THE WEEK. && .AVIATION... THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN. SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX THROUGH THE MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ038-057>059-069>071. TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ069>071. && GARNER/POWER
Hazardous weather outlook, May 23, 2:39 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT FRI MAY 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE RAINFALL ALREADY ON SATURATED GROUND. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO. STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED. ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE FLASH FLOODING. RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS WESTERN AND SOUTHWESTERN NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, May 23, 2:24 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 10 SW EUSTIS 40.56N 100.16W
05/23/2008 E0.88 INCH FRONTIER NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:17 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 17 SSW STOCKVILLE 40.31N 100.51W
05/23/2008 E0.75 INCH RED WILLOW NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:20 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 14 SSW STOCKVILLE 40.35N 100.49W
05/23/2008 E0.75 INCH FRONTIER NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:48 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 8 SW OCONTO 41.06N 99.87W
05/23/2008 E0.50 INCH CUSTER NE PUBLIC
&&
CARMELLocal storm report, May 23, 3:52 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL CURTIS 41.29N 99.92W
05/23/2008 E0.25 INCH CUSTER NE TRAINED SPOTTER
HEAVY RAIN WAS ALSO BEING REPORTED.
&&
CARMELLocal storm report, May 23, 6:09 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 N NORTH PLATTE 41.21N 100.77W
05/23/2008 M0.75 INCH LINCOLN NE BROADCAST MEDIA
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:08 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 37 min |
| May 23, 6:42 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 33 min |
| May 23, 6:47 PM MDT | Flash Flood Warning | LBF | Custer, Lincoln | 6 hr |
| May 23, 8:09 PM MDT | Areal Flood Advisory | LBF | Deuel | 8 hr |
| May 23, 8:35 PM MDT | Areal Flood Warning | LBF | Chase, Frontier, Hayes, Lincoln, Perkins | 8 hr |
| May 23, 11:07 PM MDT | River Flood Warning | LBF | Chase, Hayes | 15 hr |
| May 24, 2:49 AM MDT | Dense Fog Advisory | LBF | Arthur, Chase, Custer, Deuel, Frontier, Garden and 9 more | 4 hr |
| May 24, 11:44 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| May 24, 3:36 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 15 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.